A study of a Stefan problem governed with space–time fractional derivatives

Document Type : Full Lenght Research Article


1 Indian Institute of Technology(BHU)

2 IIT (BHU), Varanasi



This paper presents a fractional mathematical model of a one-dimensional phase-change problem (Stefan problem) with a variable latent-heat (a power function of position). This model includes space–time fractional derivatives in the Caputo sense and time-dependent surface-heat flux. An approximate solution of this model is obtained by using the optimal homotopy asymptotic method to find the solutions of temperature distribution in the domain  0  ≤x≤s(t) and interface’s tracking or location. The results thus obtained are compared with existing exact solutions for the case of the integer order derivative at some particular values of the governing parameters. The dependency of movement of the interface on certain parameters is also studied.


Main Subjects

[1]   A.S. Chaves, A fractional diffusion equation to describe Lévy flights. Phys. Lett. A, 239, 13–16 (1998).
[2]   D.A. Benson, S.W. Wheatcraft, M. M. Meerschaert, The fractional-order governing equation of Lévy motion, Water Resources Res., 36, 1413–1423 (2000).
[3]   Y. Aoki, M. Sen, S. Paolucci, Approximation of transient temperatures in complex geometries using fractional derivatives, Heat Transfer, 44, 771–777 (2008).
[4]      H. Jiang, F. Liu, I. Turner, K. Burrage, Analytical solutions for the multi-term time-space Caputo-Riesz fractional advection-diffusion equations on a finite domain, Journal of Mathematical Analysis and Applications, 389, 1117-1127 (2012).
[5]   Zˇ. Tomovskia, T. Sandev, R. Metzler, J. Dubbeldam, Generalized space–time fractional diffusion equation with composite fractional time derivative, Physica A, 391, 2527–42 (2012).
[6]   X.C. Li, M. Y. Xu, S.W. Wang, Analytical solutions to the moving boundary problems with time–space fractional derivatives in drug release devices, J Phys A: Math. Theor., 40, 12131–12141 (2007).
[7]   X.C. Li, M.Y. Xu, S.W. Wang, Scale-invariant solutions to partial differential equations of fractional order with a moving boundary condition,  J Phys A: Math. Theor.,   41, 155202 (2008).
[8]   J. Liu, M. Xu, Some exact solutions to Stefan problems with fractional differential equations, J.  Math Anal. Appl.,  351, 536-542 (2009).
[9]  C. J. Vogl, M. J. Miksis, S. H. Davis, Moving boundary problems governed by anomalous diffusion.Proc. R. Soc. A,468, 3348-3369 (2012).
[10]    S. Das, R. Kumar, P.K. Gupta, Analytical approximate solution of space–time fractional diffusion equation with a moving boundary condition, Z. Naturforsch. A 66 a, 281–288 (2011).
[11]    V.R. Voller, An exact solution of a limit case Stefan problem governed by a fractional diffusion equation, Int. J. Heat Mass Transfer., 53, 5622-5625 (2010).
[12]    Y. Zhou, Y. Wang, W. Bu, Exact solution for a Stefan problem with latent heat a power function of position, International Journal of Heat and Mass Transfer, 69, 451–454 (2014).
[13]    L. Xicheng, M. Xu, X. Jiang, Homotopy perturbation method to time-fractional diffusion equation with a moving boundary condition, Applied Mathematics and Computation, 208, 434–439 (2009).
[14]    Rajeev, M.S. Kushwaha, Homotopy perturbation method for a limit case Stefan problem governed by fractional diffusion equation, Appl. Math Model, 37, 3589-3599 (2013).
[15]    S. Das, Rajeev, Solution of fractional diffusion equation with a moving boundary condition by variational iteration method and Adomian decomposition method, Z Naturforsch . 65a, 793-799 (2010).
[16]    R. Grzymkowski, D. Słota, One-phase inverse Stefan problem solved by Adomian decomposition method, Comput Math Appl., 51, 33-40 (2006).
[17]   Rajeev, M. S. Kushwaha, A. Kumar, An approximate solution to a moving boundary problem with space–time fractional derivative in fluvio-deltaic sedimentation process, Ain Shams Engineering Journal, 4, 889–895 (2013).
[18]   V. Marinca, N. Herisanu, Application of homotopy Asymptotic method for solving non-linear equations arising in heat transfer, Int. Comm. Heat Mass Transfer, 35 , 710–715 (2008).
[19]   N. Herisanu, V. Marinca, Accurate analytical solutions to oscillators with discontinuities and fractional-power restoring force by means of the optimal homotopy asymptotic method. Comput. Math. Appl. 60, 1607–1615 (2010).
[20]   V. Marinca, N. Herisanu, Determination of periodic solutions for the motion of a particle on a rotating parabola by means of the optimal homotopy asymptotic method, J. Sound Vib. 329, 1450–1459 (2010).
[21]   S. Iqbal, M. Idrees, A.M. Siddiqui, A.R. Ansari, Some solutions of the linear and nonlinear Klein–Gordon equations using the optimal homotopy asymptotic method, Appl. Math. Comput., 216, 2898–2909 (2010).
[22]   S. Iqbal, A. Javed, Application of optimal homotopy asymptotic method for the analytic solution of singular Lane–Emden type equation, Appl. Math. Comput., 217, 7753–7761 (2011).
[23]   M. S. Hashmi, N. Khan, S. Iqbal, Optimal homotopy asymptotic method for solving nonlinear Fredholm integral equations of second kind, Applied Mathematics and Computation, 218, 10982–10989 (2012).
[24]   M. Ghoreishi ,  A.I.B. MdIsmail , A.K.  Alomari ,A.S.Bataineh, The comparison between Homotopy Analysis Method and Optimal Homotopy Asymptotic Method for nonlinear age-structured population Models, Commun Nonlinear Sci. Numer. Simulat., 17, 1163–1177 (2012).
[25]   S. Dinarvand, R. Hosseini, Optimal homotopy asymptotic method for convective–radiative cooling of a lumped system, and convective straight fin with temperature-dependent thermal conductivity, Afrika Matematika., 24, 103-116 (2013).